Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS La Crosse, WI

May 19, 1998Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 1998, 1:16 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 1:16 AM CDT (06:16 UTC)
Expired
May 19, 1998, 2:15 AM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Olmsted County, MN

What was reported inside it

TimeReportWhereRemark
May 19, 1:20 AM CDTHail 0.75Dodge Center, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3617 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS1 KLSE 190617 RRA
SVRLSE
MNC039-109-190715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DODGE COUNTY IN SOUTHEAST MINNESOTA
  WESTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 215 AM CDT

* AT 115 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES WEST OF ROCHESTER...MOVING
  SOUTHEAST AT 20 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCHESTER INTERNATIONAL AIRPORT AT 140 AM

THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS

SHEA/RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:23 AM CDT, 22 hours 53 minutes earlier.

Area forecast discussion, May 18, 2:23 AM CDT, 22 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
223 AM CDT MON MAY 18 1998

CONCERNS OF THE DAY ARE TEMPERATURES AND POSSIBLE LATE AFTERNOON
CONVECTION.

SUNDAY AFTERNOON HIGHS WERE IN THE LOWER 90S ACROSS THE MAJORITY OF THE
AREA...EXCEPT FOR MIDDLE 80S IN THE NORTHERN/CENTRAL WISCONSIN
COUNTIES. SURFACE ANALYSIS AT 06Z...HAD A LOW CENTER IN CENTRAL NORTH
DAKOTA WITH A DRY LINE EXTENDING TO THE SOUTH INTO NORTHWEST KANSAS...
AND A WARM FRONT EXTENDED WESTWARD INTO NORTHERN WISCONSIN.  IR2
SATELLITE IMAGERY CLEARLY SHOWS DRY LINE IN THE PLAINS STATES WITH THE
MOISTER AIR MOVING SLIGHTLY FURTHER NORTH AND WEST IN THE EARLY MORNING
HOURS. WATER VAPOR IMAGERY HAS SEVERAL WEAK CIRCULATIONS MOVING UP
AROUND THE WESTERN SIDE OF RIDGE OVER CENTRAL US.

ETA/NGM BOTH INDICATE A 2 TO 3 C RISE IN 850 MB TEMPERATURES OVER 24
HOUR PERIOD ENDING AT 00Z. ETA 2M DEWPOINT TEMPERATURES INDICATE THE
DRY LINE WILL NOT MAKE MUCH EASTWARD PROGRESS DURING THE DAY...BUT A
WEAK TROUGH MOVING OFF THE DRYLINE WILL APPROACH SOUTHEAST MINNESOTA/
NORTHEAST IOWA BY 00Z.  LOOKING AT MODEL FORECAST SOUNDINGS...THE ETA
MAY BE SLIGHTLY TOO MOIST AT THE SURFACE BUT THE NGM IS TOO DRY. BOTH
MODELS ARE GREATLY UNDERESTIMATING AFTERNOON HIGH TEMPERATURES BY 5 TO
10 DEGREES.  MODIFYING SOUNDINGS YIELD 4000 TO 6000 J/KG CAPE VALUES BY
00Z.  ETA DOES INDICATE CIN VALUES OF 50 TO 100 J/KG IN THE
REGION...BUT PROBABLY LOWER BASED ON EXPECTED WARMER TEMPERATURES. VERY
LITTLE WIND SHEAR IN THE SOUNDINGS FOR THE AFTERNOON.

NGM/AVN MOS GUIDANCE AND ETA 2M TEMPERATURES ARE ALL TOO LOW BASED ON
SUNDAY AFTERNOON HIGHS AND CONTINUED WEAK WARM AIR ADVECTION INTO THE
REGION.  EXPECT TEMPERATURES TO BE 5 TO 10 F WARMER THAN GUIDANCE
TEMPERATURES WHICH WILL BE IN RECORD RANGE FOR THE DATE IN WESTERN
WISCONSIN.  ATMOSPHERE WILL BE HIGHLY UNSTABLE BUT NO REAL DEFINABLE
TRIGGER MECHANISM. THE CAP WILL BE RELATIVELY SMALL BY LATE AFTERNOON
AND THE SURFACE TROUGH OR A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE
ENOUGH TO TRIGGER CONVECTION. EVEN THOUGH WEAK SHEAR ENVIRONMENT... IF
STORMS DEVELOP...SUCCESSIVE STORMS MAY BE ABLE TO ORGANIZE ON OUTFLOW
BOUNDARIES GIVEN THE AMOUNT OF INSTABILITY.

NELSON

In the hours before

Special weather statement, May 18, 9:12 PM CDT, 4 hours 4 minutes before
MNZ079-086-087-094-190245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT MON MAY 18 1998

...THUNDERSTORMS CONTINUE TO APPROACH SOUTHEAST MINNESOTA...

STRONG TO SEVERE THUNDERSTORMS ROLLING THROUGH THE TWIN CITIES
AREA CONTINUE TO BUILD TO THE SOUTHEAST TOWARD THE ROCHESTER AND
WABASHA AREA LATE THIS EVENING.

IT IS UNCERTAIN WHETHER THESE STORMS WILL HOLD TOGETHER...BUT
PEOPLE LIVING IN WABASHA...DODGE...MOWER AND OLMSTED COUNTIES
SHOULD MONITOR LATER WEATHER CONDITIONS FOR POSSIBLE WATCHES...
WARNINGS OR STATEMENTS.

A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT FOR DODGE AND
MOWER COUNTIES UNTIL 10PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, May 18, 9:12 PM CDT, 4 hours 4 minutes before
MNZ079-086-087-094-190245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT MON MAY 18 1998

...THUNDERSTORMS CONTINUE TO APPROACH SOUTHEAST MINNESOTA...

STRONG TO SEVERE THUNDERSTORMS ROLLING THROUGH THE TWIN CITIES
AREA CONTINUE TO BUILD TO THE SOUTHEAST TOWARD THE ROCHESTER AND
WABASHA AREA LATE THIS EVENING.

IT IS UNCERTAIN WHETHER THESE STORMS WILL HOLD TOGETHER...BUT
PEOPLE LIVING IN WABASHA...DODGE...MOWER AND OLMSTED COUNTIES
SHOULD MONITOR LATER WEATHER CONDITIONS FOR POSSIBLE WATCHES...
WARNINGS OR STATEMENTS.

A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT FOR DODGE AND
MOWER COUNTIES UNTIL 10PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, May 18, 11:15 PM CDT, 2 hours 1 minute before
MNZ088-095-096-WIZ017-029-032>034-041-190450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT MON MAY 18 1998

...GUSTY WINDS MOVING THROUGH THE AREA...

THUNDERSTORMS ROLLING INTO WESTERN WISCONSIN AND ACROSS SOUTHEAST
MINNESOTA HAVE GENERATED A LINE OF STRONG TO DAMAGING WIND FROM
ABOUT 30 MILES EAST OF EAU CLAIRE...TO NEAR WINONA TO 15 MILES
SOUTH OF ROCHESTER.

THE LINE OF STRONG WINDS WILL MOVE THROUGH THE ALMA...WINONA
AND PRESTON AREA BY 1125 PM...AND INTO ARCADIA AND CALEDONIA
BY 1140 PM.

STAY AWAY FROM WINDOWS. BE ALERT FOR POSSIBLE WARNINGS.

SHEA
Special weather statement, May 18, 11:15 PM CDT, 2 hours 1 minute before
MNZ088-095-096-WIZ017-029-032>034-041-190450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT MON MAY 18 1998

...GUSTY WINDS MOVING THROUGH THE AREA...

THUNDERSTORMS ROLLING INTO WESTERN WISCONSIN AND ACROSS SOUTHEAST
MINNESOTA HAVE GENERATED A LINE OF STRONG TO DAMAGING WIND FROM
ABOUT 30 MILES EAST OF EAU CLAIRE...TO NEAR WINONA TO 15 MILES
SOUTH OF ROCHESTER.

THE LINE OF STRONG WINDS WILL MOVE THROUGH THE ALMA...WINONA
AND PRESTON AREA BY 1125 PM...AND INTO ARCADIA AND CALEDONIA
BY 1140 PM.

STAY AWAY FROM WINDOWS. BE ALERT FOR POSSIBLE WARNINGS.

SHEA
Special weather statement, May 18, 11:53 PM CDT, 1 hour 23 minutes before
IAZ011-MNZ096-WIZ034-041-042-053-190525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 PM CDT MON MAY 18 1998

...GUSTY WINDS EXPECTED EARLY TUESDAY MORNING...

A LINE OF STRONG WINDS FROM THUNDERSTORMS NEAR ROCHESTER WILL TRACK
THROUGH THE SPARTA AND LA CROSSE AREA SHORTLY AFTER MIDNIGHT. WIND
GUSTS TO 45 MPH ARE POSSIBLE...FOLLOWED BY SOME THUNDERSTORM
ACTIVITY INTO THE EARLY MORNING HOURS.

SHEA
Special weather statement, May 18, 11:53 PM CDT, 1 hour 23 minutes before
IAZ011-MNZ096-WIZ034-041-042-053-190525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 PM CDT MON MAY 18 1998

...GUSTY WINDS EXPECTED EARLY TUESDAY MORNING...

A LINE OF STRONG WINDS FROM THUNDERSTORMS NEAR ROCHESTER WILL TRACK
THROUGH THE SPARTA AND LA CROSSE AREA SHORTLY AFTER MIDNIGHT. WIND
GUSTS TO 45 MPH ARE POSSIBLE...FOLLOWED BY SOME THUNDERSTORM
ACTIVITY INTO THE EARLY MORNING HOURS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:00 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha60 min
May 18, 11:00 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
May 18, 11:32 PM CDTSevere Thunderstorm WarningARXFillmore, Winona58 min
May 18, 11:46 PM CDTSevere Thunderstorm WarningARXOlmsted29 min
May 19, 12:23 AM CDTSevere Thunderstorm WarningARXHouston67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.